Hail, Culberson
- When
- April 14, 3:42 PM CST to 3:50 PM CST
- Where
- Culberson County, Kent
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.070, -104.220
An abundantly high amount of moisture combined with an upper level disturbance, slow storm motions and a surface dryline to produce heavy rainfall across southwest Texas. In addition, one severe storm was also observed during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An abundantly high amount of moisture combined with an upper level disturbance, slow storm motions and a surface dryline to produce heavy rainfall across southwest Texas. In addition, one severe storm was also observed during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 2:25 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT WED APR 14 2010 .DISCUSSION... LATEST SFC ANALYSIS SHOWS A VERY MOIST...UNSTABLE AMS IN PLACE...W/AN AXIS OF SBCAPES IN THE 1500-2500 J/KG RANGE ALONG AND JUST EAST OF THE DRYLINE...WHICH IS ON THE WESTERN EDGE OF THE FA. MEANWHILE...A SHORTWAVE MOVING THRU CHIHUAHUA ON WV IMAGERY IS POISED TO MOVE INTO THE AREA OVERNIGHT...AND THRU WEST TEXAS/SE NM THURSDAY. FORECAST SOUNDINGS SUGGEST CONDITIONS WILL BE OPTIMAL FOR A HAIL THREAT OVERNIGHT...W/WET BULB ZEROES AROUND 8KFT AGL. PROGGED DEEP LAYER/STORM MOTION IS WEAK...AND W/PWATS NEAR AN INCH...FLASH FLOODING WILL BE THE MAIN THREAT...AND WE/VE ADDED MODERATE RAIN TO THE GRIDS. MPE ESTIMATES OVER 2 INCHES HAVE FALLEN ALREADY ON THE STOCKTON PLATEAU...AND W/DEEPER CONVECTION DEVELOPING SOUTHWEST OF THE RIO GRANDE...RIVER RISES ARE LIKELY OVERNIGHT. OTHERWISE...PRECIP FOCUS WILL SHIFT EAST OVER THE NEXT COUPLE OF DAYS AS THE TROUGH MEANDERS EAST INTO CENTRAL TEXAS. FRIDAY NIGHT...GFS BRINGS IN ANOTHER TROUGH...FOR CONTINUED CHANCES OF CONVECTION INTO THE WEEKEND. THE AREA MAY SEE A BREAK IN ACTIVITY SUNDAY NIGHT AS WEAK RIDGING MOVES THRU...BUT A THIRD TROUGH IS ON TAP MONDAY AND TUESDAY...BEFORE BETTER RIDGING SETS IN WEDNESDAY. FOR TEMPS...CONTINUED RELATIVELY COOL TEMPS FOR THIS TIME OF YEAR...ALTHOUGH W/MOISTURE IN PLACE...AND EXPECTED PRECIP/CLOUD COVER...GUIDANCE LOWS CONTINUE TO RUN A LITTLE COOL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 66 58 66 / 70 60 30 30 CARLSBAD NM 57 73 56 75 / 60 20 10 10 DRYDEN TX 63 71 61 73 / 70 50 30 20 FORT STOCKTON TX 59 73 58 76 / 70 40 10 10 GUADALUPE PASS TX 52 67 49 71 / 60 10 10 10 HOBBS NM 59 67 55 74 / 70 50 10 10 MARFA TX 47 71 43 71 / 60 10 10 10 MIDLAND INTL AIRPORT TX 61 68 57 68 / 70 50 30 30 ODESSA TX 61 68 55 73 / 70 50 30 20 WINK TX 62 75 60 77 / 70 40 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 PM CDT WED APR 14 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1247 PM CDT WED APR 14 2010 /1147 AM MDT WED APR 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT... ESPECIALLY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...AND PERMIAN BASIN. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. HEAVY RAIN AND LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER REPORTS OF EXCESSIVE RAIN OR FLOODING WOULD BE APPRECIATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT WED APR 14 2010 TXZ080-142045- MARFA PLATEAU- 318 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 345 PM CDT... A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS WAS LOCATED 3 MILES WEST OF MARFA AT 318 PM CDT...MOVING NORTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 PM CDT WED APR 14 2010 TXZ080-142115- MARFA PLATEAU- 336 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT... AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR THE EASTERN PRESIDIO...14 MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 337 PM CDT WED APR 14 2010 TXZ080-142145- MARFA PLATEAU- 337 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT... AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES WAS LOCATED NEAR THE EASTERN PRESIDIO COUNTY LINE...14 MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT WED APR 14 2010 TXZ057-058-074-142130- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 353 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF KENT AT 350 PM CDT. THIS STORM IS NEARLY STATIONARY IN MOVEMENT. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 359 PM CDT WED APR 14 2010 TXZ080-081-142145- BIG BEND AREA-MARFA PLATEAU- 359 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS WAS LOCATED OVER EXTREME SOUTHEASTERN PRESIDIO COUNTY AT 358 PM CDT...MOVING EAST AT 10 MPH. THIS STORM WAS ABOUT 16 MILES SOUTHEAST OF CASA PIEDRA NEAR THE BREWSTER PRESIDIO COUNTY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 402 PM CDT WED APR 14 2010 TXZ080-142145- MARFA PLATEAU- 402 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VALENTINE AT 400 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM WILL IMPACT U.S. HIGHWAY 90 BETWEEN MILE MARKERS 140 AND 158 AS WELL AS FARM TO MARKET ROAD 505. HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. &&
The Midland/Odessa radar (KMAF), 216 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
More than 6 inches of flowing water was present across several low water crossings along Route 16 from Castolon to Santa Elena Canyon. There was no significant damage reported.
Six to eight inches of flowing water covered the intersection of Interstate 20 and County Road 1140. There were no reports of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221645, 221615, 221638.